Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 1, 2020, 3:08 AM CDT for Chippewa County, Swift County, Yellow Medicine County, Minnesota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2020, 3:08 AM CDT (08:08 UTC)
- Expired
- Jul 1, 2020, 4:15 AM CDT
- In force
- 67 min
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, MN, Swift County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1517 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
795
WWUS83 KMPX 010808
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
308 AM CDT Wed Jul 1 2020
MNZ054>056-064-065-073-010915-
Chippewa-Yellow Medicine-Renville-Lac Qui Parle-Swift-Redwood-
308 AM CDT Wed Jul 1 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAC QUI
PARLE...CHIPPEWA...WESTERN REDWOOD...YELLOW MEDICINE...SWIFT AND
NORTHWESTERN RENVILLE COUNTIES...
At 308 AM CDT, strong thunderstorms were clustered 7 miles southwest
of Boyd, or 18 miles southwest of Montevideo, moving east at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Montevideo, Benson, Granite Falls, Dawson, Appleton, Clara City,
Walnut Grove, Clarkfield, Kerkhoven, Sacred Heart, Wood Lake and
Milan.
This includes the following highways...
U.S. Highway 12 between mile markers 23 and 63.
U.S. Highway 14 between mile markers 44 and 51.
U.S. Highway 212 between mile markers 21 and 62.
U.S. Highway 59 between mile markers 87 and 107, and between mile
markers 137 and 153.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4541 9598 4541 9525 4491 9525 4420 9546
4420 9560 4462 9561 4464 9608
TIME...MOT...LOC 0808Z 264DEG 29KT 4477 9599
$$
ETAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 30, 10:51 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jun 30, 10:51 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 1051 PM CDT Tue Jun 30 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 315 PM CDT Tue Jun 30 2020 A blocking pattern still dominates North America, with a through over the northern Rockies and broad ridging east of the Rockies. That western through has taken on a negative tilt and will track across the Dakotas through tonight. At the surface, we have a stationary front draped across southern MN and that combined with recent heavy rainfall has allowed dewpoints to pool well into the uncomfortable category up in the mid 70s. We have heat indices pushing up into the mid 90s, with wet bulb globe temperatures around 82/83 degrees, both getting into the lower end of our head advisory criteria (for the Twin Cities metro), but with the breeze and cloud cover taking a little bite out of the heat, have decided to go with no heat headlines. Although this setup has resulted in a rather unstable environment, 12z KMPX sounding showed rather stout capping around h8 and this capping looks like it will hold for today, with no rain expected in the area until a complex approaches us tonight from the Dakotas. For tonight, CAMs are in good agreement of a line of thunderstorms developing ahead of the trough in the central Dakotas. That line will be poised to cross into western MN around 6z, but as they move into MN they will be on a rather serious downward trend. The problem is the parent wave forcing it remains well to our west. Also, the LLJ all but disappears as well, as the nocturnal strengthening shifts across eastern MN. The net result is these storms rapidly weaken as they lose their forcing and look unlikely to make it as far east as the I-35 corridor. There is some severe threat out along the Dakotas border, but with the weakening trend expected to be well under way by the time storms reach western MN, the severe threat looks rather low and confined to strong wind gusts. For Wednesday, this boundary becomes almost washed out from N-S across the middle of MN. In addition, we'll see building mid level heights Wednesday, which will result in warmer mid level temps and weaker lapse rates, which means no more 5000+ j/kg of MUCAPE. With the weak forcing, we're only looking for widely scattered diurnally driven thunderstorms to develop across the eastern half of MN into western WI, with the severe threat very low thanks to little shear and lower instability. With the increased cloud cover expected, it will be a couple of degrees cooler tomorrow, so we are not anticipating needing any heat headlines. .LONG TERM...(Thursday through Tuesday) Issued at 315 PM CDT Tue Jun 30 2020 For the long term, Thursday through the weekend will be dominated by upper ridging, with the northern stream getting pushed well north into Canada. Next week, the ridge looks to flatten and northern stream move back south, closer to the northern tier of CONUS states. The net result will be hot, humid, and mainly dry conditions Thursday through Sunday. Next week looks a little cooler and potential more active as the northern stream moves closer and potential for thunderstorms increases. Thursday, what's left of the weak boundary over MN on Wednesday will shift to the MN/WI border on Thursday. It looks to be dry given the high heights overhead, but there's enough instability left over in western WI to where a few models show storms developing there, but it looks like a bit of a stretch. Otherwise, the next chance for precip looks to come Saturday night as deterministic models continue to show potential for a complex to make a run for central MN after initiating near the international border in response to a weak shortwave overtopping the ridge. For Thursday through Sunday, we'll see afternoon highs around 90, with dewpoints near 70. So pretty much every day will have potential for heat headlines, but right now it looks like we would need nothing more than advisories. Next week, as the ridge flattens, we get into more of a "ring of fire" looking pattern. The result from the NBM were PoPs that are essentially climatology. Though Monday night looks to have the greatest potential for storms right now, with the ECMWF/GEM/GFS all show a weak boundary making a run into the upper MS Valley. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1051 PM CDT Tue Jun 30 2020 Scattered VFR CU will prevail through the period. Scattered thunderstorms are developing across eastern South Dakota which will advance into far western MN and dissipate overnight as they head toward the TAF sites. KMSP...No concerns tonight. /OUTLOOK FOR KMSP/ Thu...VFR. Wind calm. Fri...VFR. Wind ESE 5 kts. Sat...VFR. Wind S 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...MPG AVIATION...Borghoff
Hazardous weather outlook, Jun 30, 9:43 PM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 943 PM CDT Tue Jun 30 2020 MNZ041-042-047>049-054>058-064-065-073-074-082-091-020245- Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-Brown-Watonwan- Martin- 943 PM CDT Tue Jun 30 2020 This Hazardous Weather Outlook is for portions of central Minnesota...south central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. There is a chance of thunderstorms late tonight. The probability for severe weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There are small chances for thunderstorms Saturday night through Monday. The threat for severe weather is low. Hot and humid conditions are expected through the weekend. Heat indices in the low to mid 90s are possible during the afternoons. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ043>045-050>053-059>063-066>070-075>078-083>085-092-093- WIZ014>016-023>028-020245- Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago- Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver- Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-Blue Earth-Waseca- Steele-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn- Pepin-Chippewa-Eau Claire- 943 PM CDT Tue Jun 30 2020 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There are small chances for thunderstorms Saturday night through Monday. The threat for severe weather is low. Hot and humid conditions are expected through the weekend. Heat indices in the low to mid 90s are possible during the afternoons. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. Borghoff
In the hours before
Special weather statement, Jul 1, 3:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
308 AM CDT Wed Jul 1 2020
MNZ054>056-064-065-073-010915-
Chippewa-Yellow Medicine-Renville-Lac Qui Parle-Swift-Redwood-
308 AM CDT Wed Jul 1 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAC QUI
PARLE...CHIPPEWA...WESTERN REDWOOD...YELLOW MEDICINE...SWIFT AND
NORTHWESTERN RENVILLE COUNTIES...
At 308 AM CDT, strong thunderstorms were clustered 7 miles southwest
of Boyd, or 18 miles southwest of Montevideo, moving east at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Montevideo, Benson, Granite Falls, Dawson, Appleton, Clara City,
Walnut Grove, Clarkfield, Kerkhoven, Sacred Heart, Wood Lake and
Milan.
This includes the following highways...
U.S. Highway 12 between mile markers 23 and 63.
U.S. Highway 14 between mile markers 44 and 51.
U.S. Highway 212 between mile markers 21 and 62.
U.S. Highway 59 between mile markers 87 and 107, and between mile
markers 137 and 153.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4541 9598 4541 9525 4491 9525 4420 9546
4420 9560 4462 9561 4464 9608
TIME...MOT...LOC 0808Z 264DEG 29KT 4477 9599
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:50 AM CDT | Special Weather Statement | MPX | Douglas, Kandiyohi, Pope, Todd | 55 min |
| Jul 1, 3:57 AM CDT | Special Weather Statement | MPX | Brown, Redwood, Renville | 48 min |
| Jul 1, 4:37 AM CDT | Special Weather Statement | MPX | McLeod, Meeker | 38 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.